Hail, Franklin
- When
- August 19, 3:06 PM CST
- Where
- Franklin County, 3.31 mi WSW of Pomona
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.610, -95.510
Thunderstorms developed ahead of and along a cold front that pushed through the state during the evening and overnight hours of August 19th. Hail, the size of tennis balls in diameter was reported by both a trained spotter and local law enforcement in Washington County, south of Morrowville.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Thunderstorms developed ahead of and along a cold front that pushed through the state during the evening and overnight hours of August 19th. Hail, the size of tennis balls in diameter was reported by both a trained spotter and local law enforcement in Washington County, south of Morrowville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 19, 2:26 PM CST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 326 PM CDT WED AUG 19 2009 .DISCUSSION... 20Z WATER VAPOR IMAGERY SHOWS A LONGWAVE TROUGH OVER THE NORTHERN AND CENTRAL PLAINS...WITH A SHORTWAVE MOVING SOUTH ACROSS SD AND WESTERN NEB. SFC OBS INDICATED A TROUGH STRETCHING FROM SOUTHWESTERN KS TO EAST CENTRAL NEB WITH A COLD FRONT FROM NORTHWEST CO INTO WESTERN NEB. LINE OF CONVECTION OVER EAST CENTRAL KS APPEARS TO BE GENERATING OFF OF AN OLD OUTFLOW BOUNDARY. FOR TONIGHT THINK THE WAVE MOVING THROUGH THE NORTHERN PLAINS WILL BE THE MAIN FORCING MECHANISM FOR CONVECTION THROUGH THE EVENING. MODELS KEEP THE FRONT PROGRESSIVE AND PUSH IT SOUTHEAST OF THE FORECAST AREA BY 12Z THU. WHILE TEMPS AND DEWPOINTS HAVE BEEN A LITTLE COOLER THAN EARLIER MODELS PROJECTED...THERE IS STILL AROUND 2000 J/KM OF CAPE ALONG AND JUST AHEAD OF THE SFC TROUGH. ADDITIONALLY DEEP LAYER SHEAR AROUND 40 KTS SHOULD BE ENOUGH FOR A FEW SUPERCELL STORMS. THINK THAT WITH STEEP MID LEVEL LAPSE RATES LARGE HAIL WILL BE THE PRIMARY CONCERN WITH THE THUNDERSTORMS. EARLIER OUTLOOKS MENTIONED A TORNADO THREAT DUE TO MESO BOUNDARIES WHERE LOCAL SFC WINDS COULD REMAIN BACKED. HOWEVER MOST OF THE BOUNDARIES HAVE WASHED OUT AND SFC WINDS ACROSS THE FORECAST AREA HAVE VEERED TO THE SOUTH AND SOUTHWEST. THEREFORE THE TORNADO THREAT APPEARS TO HAVE DIMINISHED SLIGHTLY. PWS ARE STILL PROGGED TO BE GREATER THAN 1.5 INCHES SO HEAVY RAIN AND LOCALIZED FLOODING WILL REMAIN A CONCERN. PROGRESSIVE NATURE OF THE FRONT IS EXPECTED TO KEEP STORMS MOVING ALONG...SO THINK FLASH FLOODING WOULD BE FAIRLY LOCALIZED AND HAVE DECIDED NOT TO ISSUE A FLASH FLOOD WATCH AT THIS TIME. FOR THURSDAY DRY AIR AND INCREASING SUBSIDENCE SHOULD BRING AN END TO THE PRECIP. HOWEVER MODELS FORECAST SOUNDINGS SHOW LOW LEVEL LAPSE RATES STEEPENING UP PRETTY GOOD THROUGH THE AFTERNOON. THERE COULD EVEN BE SOME AFTERNOON INSTABILITY FOR ACROSS FAR NORTHEAST KS. CAN NOT RULE OUT AN ISOLATED SHOWER DEVELOPING DURING THE AFTERNOON...BUT THIS LOOKS TO BE RELATIVELY ISOLATED AND SINCE PREVIOUS SHIFT REMOVED POPS WILL LET LATER SHIFTS SEE IF MODELS SHOW SOME CONSISTENCY WITH THIS RATHER THAN ADDING POPS BACK IN. HIGHS SHOULD END UP AROUND 80 WITH NEUTRAL TEMP ADVECTION ON NORTHWEST WINDS EXPECTED THROUGH THE DAY. WOLTERS EXTENDED FORECAST...NOT MUCH CHANGE TO THE PREVIOUS FORECAST. MODELS IN FAIRLY GOOD AGREEMENT AND SHOW AN UPPER LOW OVER THE NORTHERN TIER STATES/SOUTHERN CANADA THAT PUSHES TAIL END OF TROF OVER NE SECTIONS OF THE CWA DURING THE DAY FRIDAY. EXPECT ONLY CLOUDS WITH THIS FEATURE AS BETTER MOISTURE AND LIFT REMAIN OVER IOWA. CLOUDS SHOULD CLEAR BY FRIDAY EVENING AS A BROAD H5 AND SFC RIDGE BUILD IN. WITH NORTHERLY WINDS...AFTERNOON CONDITIONS ON SATURDAY SHOULD BE QUITE PLEASANT. SFC WINDS VEER BACK TO THE SOUTH AS SFC HIGH PUSHES SE SATURDAY NIGHT. EXPECT A WARMING TREND BEGINNING SUNDAY INTO TUESDAY WITH TEMPS IN THE UPPER 80S AND LOWER 90S. NEXT CHANCE OF PRECIP DOES NOT LOOK TO RETURN UNTIL NEXT WEDNESDAY. BYRNE && .AVIATION... THERE IS STILL ENOUGH UNCERTAINTY IN TS INITIATION TO KEEP TAFS VFR WITH ONLY MENTION AS VC ATTM. HARD TO DISCERN WHETHER THERE IS A SHORTWAVES ACROSS EASTERN CO WITHIN WATER VAPOR AND CONVECTION ACROSS SOUTHERN KS MAY MODIFY AND DELAY AMOUNT OF DESTABILIZATION THIS AFTERNOON. THINK THE BEST WINDOW FOR CONVECTION WILL BE BETWEEN 21Z AND 04Z. IF/WHEN CONVECTION MOVES INTO THE TERMINALS...HEAVY RAINFALL WILL LIKELY CAUSE TEMPO IFR VSBY WITH CIGS LOWERING TO AROUND 2 KFT. OTHERWISE EXPECT VFR TO PREVAIL WITH A WIND SHIFT TO THE NORTHWEST AROUND 07-08Z. WOLTERS && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE TOPEKA KS 306 PM CDT WED AUG 19 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-202015- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 306 PM CDT WED AUG 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR SEVERE THUNDERSTORMS THROUGH THE AFTERNOON AND EVENING HOURS...MAINLY ACROSS EAST CENTRAL AND NORTHEAST KANSAS. THE GREATEST HAZARDS WOULD BE LARGE HAIL...TORRENTIAL RAINFALL AND STRONG STRAIGHT LINE WINDS. THUNDERSTORMS THAT TRAIN OVER THE SAME AREAS COULD ALSO PRODUCE LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED AFTER 3 PM AND INTO THE EVENING HOURS ACROSS EAST CENTRAL AND NORTHEAST KANSAS. WOLTERS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 230 PM CDT WED AUG 19 2009 KSZ054-058-192000- COFFEY-LYON- 230 PM CDT WED AUG 19 2009 ...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN LYON AND WESTERN COFFEY COUNTIES... THROUGH 300 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 50 MPH ACROSS PORTIONS OF SOUTHEASTERN LYON AND WESTERN COFFEY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...WINDS UP TO 40 MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE NEOSHO RAPIDS...HARTFORD...JOHN REDMOND RESERVOIR...LEBO AND NEW STRAWN. MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 141 AND 155 COULD ALSO BE AFFECTED. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
The Topeka radar (KTWX), 76 km away, was scanning. The volume nearest the first event began at 21:07 UTC.
25 hail, 2 thunderstorm wind. Local standard time, as filed.
The hail was jagged, and fell at Highway 220 and Elm Road.
A trained spotter reported continuous 1.5 to 2 inch hail for over 20 minutes.
This was a relayed report from the city of Haddam.
The broadcast media reported 3 to 3.5 inch hail near Haddam. Baseball to grapefruit sized hail was common throughout the event.
This report was relayed via the Sheriff's Office.
This was a delayed report, and was radar estimated.
An emergency manager reported 60 mph winds near Clifton.
A trained spotter reported an estimated 60 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194147, 194148, 194149, 194150, 194162, 194164, 194165, 194278, 194283, 194279, 194280, 194281, 194282, 194297, 194284, 194285, 194291, 194286, 194287, 194289, 194288, 194290, 194292, 194293, 194294, 194295, 194296.